Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

August 7, 2018Sullivan County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 7, 2018, 2:33 PM EDT for Sullivan County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:33 PM EDT (18:33 UTC)
Expired
Aug 7, 2018, 3:15 PM EDT
In force
42 min
Issued by
NWS State College, PA

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS81 KCTP 071833
SPSCTP

Special Weather Statement
National Weather Service State College PA
233 PM EDT TUE AUG 7 2018
 
PAZ042-071915-
Sullivan PA-
233 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
315 PM EDT...

At 233 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Muncy Valley, moving east at 20 mph.

Torrential rain is expected.
Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ricketts Glen State Park, Dushore, Laporte and Eagles Mere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 7624 4134 7629 4131 7631 4131 7641
      4129 7643 4128 7650 4145 7659 4155 7634
      4154 7622
TIME...MOT...LOC 1833Z 249DEG 19KT 4139 7646 

$$

Jung

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:40 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 11:40 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
1140 AM EDT Tue Aug 7 2018

.SYNOPSIS...
Hot and humid weather will continue through midweek. Isolated
strong to locally severe thunderstorms are possible this
afternoon and Wednesday afternoon. Thursday looks like a drier
day before a a new unsettled weather unfolds into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms stretching from Lake Ontario
southwest through Ohio and Indiana have only nibbled at the far
northwestern border for central PA this morning. The weakening
frontal boundary and lowering heights continue to move toward
the region. These showers and thunderstorms are expected to move
west to east across central PA this afternoon. Latest HRRR has
convection sparking around 19Z. Heat index values will be
highest over the far southeast where precipitation will take the
longest to reach there. However, max apparent temperatures only
reach the mid 90s.

SPC has the entire area in Marginal Risk for both Severe and
Excessive rainfall for today. With the incredible rainfall
amounts over the eastern half of the CWA over the past few
weeks, flash flood guidance is low and heavy rainfall will be
quick to run off.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds into the weekend.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Clouds continue to stream into JST with MVFR. These clouds
should continue through the rest of the morning and the
afternoon as the system propagates eastward. As the front gets
closer, Convection should spark around 19Z. Given specifics on
where any TSRA will develop, have left VCSH. However Brief
periods of TSRA are possible between 19Z to 23Z.

Based on the slow moving system, there will be a similar
situation for Wed.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Tyburski
SHORT TERM...Ceru/Tyburski
LONG TERM...Tyburski
AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:34 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT TUE AUG 7 2018

PAZ012-041-045-046-071700-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
1234 PM EDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1233 PM EDT, Doppler radar indicated a strong thunderstorm over
McElhattan, moving east at 20 mph.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Winds in excess of 30 mph are also possible.

Locations impacted include...
Jersey Shore, Avis, Dunnstown, McElhattan, Collomsville, Waterville,
Oval and Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4109 7713 4110 7716 4116 7747 4131 7747
      4132 7711
TIME...MOT...LOC 1633Z 272DEG 17KT 4118 7738

Ceru/Colbert
Special weather statement, Aug 7, 1:38 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT TUE AUG 7 2018

PAZ042-071815-
Sullivan PA-
138 PM EDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 137 PM EDT, Doppler radar indicated a strong thunderstorm over
Lincoln Falls, moving east at 30 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Shunk, Dushore, Forksville and
Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 7623 4142 7670 4158 7680 4159 7678
      4158 7676 4154 7623 4152 7622
TIME...MOT...LOC 1737Z 248DEG 27KT 4153 7667

Jung
Special weather statement, Aug 7, 1:47 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT TUE AUG 7 2018

PAZ051-052-071830-
Northumberland PA-Montour PA-
147 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 230 PM EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm over New
Columbia, moving east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Milton, Lewisburg, Danville, Watsontown, Riverside, New Columbia,
Montandon, Mechanicsville, Exchange, Mooresburg, West Milton,
Turbotville, McEwensville and Washingtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 7654 4091 7685 4096 7688 4107 7686
      4110 7689 4112 7689 4117 7672 4115 7668
      4116 7664 4106 7661 4106 7657 4100 7657
TIME...MOT...LOC 1747Z 258DEG 17KT 4102 7688

Jung
Special weather statement, Aug 7, 2:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
200 PM EDT TUE AUG 7 2018

PAZ033-071830-
Somerset PA-
200 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
230 PM EDT...

At 158 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Acosta to near Farmington.
Movement was east at 25 mph.

Torrential rain is expected with this line of storms. Minor flooding
is likely in poor drainage areas. Rapid rises on smaller streams and
creeks is expected.

Winds in excess of 40 mph are also possible with these storms.

Locations impacted include...
Somerset, Meyersdale, Berlin, Friedens, Boswell, Central City,
Acosta, Ursina, New Centerville, Mount Davis, Rockwood, Confluence,
Salisbury, Jennerstown, Hooversville, Garrett, Indian Lake,
Stoystown, Shanksville and Addison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3972 7938 3973 7941 3977 7938 3978 7939
      3979 7938 3978 7935 3980 7937 3982 7937
      3985 7942 3990 7940 4009 7926 4012 7921
      4011 7919 4018 7914 4013 7871 3972 7895
TIME...MOT...LOC 1758Z 277DEG 22KT 4010 7919 3977 7950

Jung
Special weather statement, Aug 7, 2:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
233 PM EDT TUE AUG 7 2018

PAZ042-071915-
Sullivan PA-
233 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
315 PM EDT...

At 233 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Muncy Valley, moving east at 20 mph.

Torrential rain is expected.
Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ricketts Glen State Park, Dushore, Laporte and Eagles Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 7624 4134 7629 4131 7631 4131 7641
      4129 7643 4128 7650 4145 7659 4155 7634
      4154 7622
TIME...MOT...LOC 1833Z 249DEG 19KT 4139 7646

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:34 PM EDTSpecial Weather StatementCTPLycoming26 min
Aug 7, 1:38 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 7, 1:47 PM EDTSpecial Weather StatementCTPMontour43 min
Aug 7, 1:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union53 min
Aug 7, 2:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Aug 7, 2:24 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 7, 2:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Aug 7, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Aug 7, 2:54 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 7, 3:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill13 min
Aug 7, 3:26 PM EDTSpecial Weather StatementCTPFulton, Huntingdon49 min
Aug 7, 3:36 PM EDTAreal Flood AdvisoryCTPSnyder114 min
Aug 7, 3:58 PM EDTSpecial Weather StatementCTPFranklin47 min
Aug 7, 4:03 PM EDTSpecial Weather StatementCTPDauphin57 min
Aug 7, 4:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill39 min
Aug 7, 4:29 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry31 min
Aug 7, 5:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Aug 7, 6:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 7, 6:14 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 7, 6:20 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 6:40 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
Aug 7, 6:58 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 7, 7:11 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.